North Dakota, 2009

Flash Flooding and Hail in North Dakota, June 15 to 16, 2009

June 15 to 16, 2009 · NWS BIS · 14 events in 5 counties and zones

An upper level low pressure system moving slowly across west and central North Dakota coincided with afternoon destabilization of the atmosphere to trigger scattered thunderstorms over the southwest and south central parts of the state. A few of these storms became severe during the evening hours with several reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.9 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An upper level low pressure system moving slowly across west and central North Dakota coincided with afternoon destabilization of the atmosphere to trigger scattered thunderstorms over the southwest and south central parts of the state. A few of these storms became severe during the evening hours with several reports of large hail. In addition, flash flooding from very heavy rainfall was reported over south central North Dakota, where storms redeveloped for several hours over the same general area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 15, 12:15 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 15, 12:15 PM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT MON JUN 15 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CURRENTLY...RIDGE HAS MOVED WELL TO THE EAST OF THE DAKOTAS WHILE A
SHORTWAVE ENTERS THE AREA FROM THE LARGE SCALE TROF ALONG THE WEST
COAST. A LEESIDE SURFACE TROF HAS DEVELOPED FROM THE SOUTHWEST FLOW
OVER THE ROCKIES. THUNDERSTORMS AND SHOWERS HAVE PRODUCED RATHER
COPIUS AMOUNTS OF RAINFALL IN MY SOUTH CENTRAL COUNTIES THIS
MORNING...WITH MORE EXPECTED TONIGHT. MAIN FORECAST CONCERN IS
RAINFALL AMOUNTS AND POSSIBLE SEVERE WEATHER.

WITH SHORTWAVE ENERGY ALOFT...AND PRECIPITABLE WATERS OF WELL OVER
AN INCH ACROSS MY CWA...I EXPECT WIDESPREAD THUNDERSTORMS THROUGH
THE EARLY EVENING HOURS. EXPECT THINGS TO QUIET DOWN SOMEWHAT
OVERNIGHT. MODELS ARE IN BETTER AGREEMENT TODAY IN PRODUCING A
CLOSED LOW OVER EASTERN MONTANA TONIGHT THAT MOVES INTO WESTERN ND
TUESDAY MORNING...THEN MOVING IT EASTWARD ACROSS THE STATE TUESDAY.
AS THE LOW TRAVERSES THE STATE...ANOTHER ROUND OF THUNDERSTORMS
LOOKS APPARENT FOR TUESDAY. SHOULD SEE ANOTHER BREAK IN THE ACTION
FOR LATE TUESDAY NIGHT AND WEDNESDAY MORNING BEFORE THE NEXT IMPULSE
WORKS ITS WAY OVER ND WEDNESDAY NIGHT. ANOTHER MORE VIGOROUS
SHORTWAVE IS THEN POISED TO IMPACT ND LATE THURSDAY.

THERE HAVE BEEN SOME AREAS OF MODEL DERIVED CAPE OF OVER 2000
J/KG...AND WITH SUFFICIENT SUPPORT...THERE COULD BE SOME LOCALLY
STRONG STORMS WITH THE MAIN THREAT BEING LARGE HAIL FOR BOTH THIS
EVENING AND TOMORROW HEAVY RAINFALL IS ALSO A CONCERN THROUGH THE TERM AS
WAVE AFTER WAVE BRINGS MORE RAIN AND THUNDERSTORMS TO THE FORECAST
AREA. FLASH FLOOD GUIDANCE IS ROUND 2 TO 3 INCHES IN MOST
AREAS...AND ALTHOUGH UNLIKELY...THERE IS A CHANCE THAT SOME BASINS
COULD SEE MULTIPLE STORMS AND MEET THIS CRITERIA. WILL KEEP A SHARP
EYE ON RAINFALL AMOUNTS THROUGH THE TERM.

.LONG TERM...FRIDAY THROUGH MONDAY...
AN UPPER LEVEL TROUGH WILL BE DEPARTING THE AREA FRIDAY WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON. THEN A
TRANSITORY UPPER LEVEL RIDGE WILL ARRIVE FRIDAY NIGHT RESULTING IN A
WARM/DRY SATURDAY WITH HIGHS IN THE LOWER 80S. THIS RIDGE WILL ONLY
PROVIDE FOR A TEMPORARY REPRIEVE FROM THE ONGOING THREAT OF SHOWERS
AND THUNDERSTORMS. THE NEXT SHORTWAVE TROUGH WILL MOVE THROUGH
SUNDAY INTO MONDAY WITH A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. TEMPERATURES WILL BE AROUND AVERAGE FOR BOTH THE
HIGHS/LOWS THROUGH THE LONG TERM.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TONIGHT THROUGH TUESDAY WITH HEAVY RAIN POSSIBLE ALONG WITH MVFR
CEILINGS AND VISIBILITIES. THERE MAY ALSO BE PERIODS OF IFR
CONDITIONS IN THE HEAVIER SHOWERS AND THUNDERSTORMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE

&&

HW/BPN/KS
Hazardous weather outlook, Jun 15, 3:33 AM MST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
533 AM CDT MON JUN 15 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
533 AM CDT MON JUN 15 2009 /433 AM MDT MON JUN 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY WITH A GOOD CHANCE OF CONTINUING
STORMS TONIGHT. SOME LOCALES MAY RECEIVE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY AGAIN ON TUESDAY WITH A CHANCE OF
THUNDERSTORMS WEDNESDAY AND THURSDAY...AND AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The radar

The Bismarck radar (KBIS), 128 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 5 hail, 3 flash flood. Local standard time, as filed.

Hail, Hettinger

When
June 15, 4:22 PM MST to 4:26 PM MST
Where
Hettinger County, 0.84 mi SW of Mott
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
46.370, -102.330

Hail, Burleigh

When
June 15, 5:51 PM CST to 5:56 PM CST
Where
Burleigh County, 0.84 mi SW of Sterling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.810, -100.290

Hail, Slope

When
June 15, 5:42 PM MST to 5:47 PM MST
Where
Slope County, 3.16 mi SW of Amidon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.450, -103.370

Flash Flood, Burleigh

When
June 15, 7:00 PM CST to 11:00 PM CST
Where
Burleigh County, 6.15 mi SW of Wilton to 3.47 mi NNE of Arena
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
47.104, -100.888

Thunderstorms with heavy rainfall continuously redeveloped in eastern Morton County and trained through Burleigh County for several hours during the evening of the 15th. Rainfall reports ranged from three to six inches in Bismarck, to 10.2 inches seven miles east of Bismarck. Flash flooding resulted from the heavy rainfall in Bismarck and points east, including water one to two feet deep flowing over Interstate 94 near Sterling at the peak of the event. Many homes had water in their basements. City streets in Bismarck were flooded and vehicles had water damage.

The heavy rainfall also resulted in a flood warning for Apple Creek, which quickly rose to major flood stage by the morning of the 16th.

Flash Flood, Kidder

When
June 15, 7:00 PM CST to 11:00 PM CST
Where
Kidder County, 15.69 mi N of Tuttle to 5.81 mi N of Robinson
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
47.374, -100.033

Thunderstorms with heavy rainfall continuously moved through western Kidder County for several hours during the evening of the 15th. Doppler radar estimated rainfall amounts ranged from four to seven inches across the warned area. Water was reported to be a foot deep blocking passage over some roads.

Flash Flood, Morton

When
June 15, 7:00 PM CST to 11:00 PM CST
Where
Morton County, 3.97 mi N of Mandan to 3.75 mi NNW of Mandan
Cause
Heavy Rain
Property damage
$1.8 million
Reported by
Broadcast Media
Coordinates
46.887, -100.903

Thunderstorms with heavy rainfall continuously redeveloped across far eastern Morton County for several hours during the evening of the 15th. Public reports of three to four inches of rainfall were received in the city of Mandan along with street flooding. Some homes had water in their basements. A 30 foot by 40 foot section of roof collapsed at a bowling alley in Mandan. Newspaper reports were that the flat roof failed as a result of the added stress from the weight of the rain water. Two elementary schools in Mandan also had water damage. There were no injuries or deaths.

Hail, Morton

When
June 15, 7:38 PM CST to 7:44 PM CST
Where
Morton County, 1.46 mi NNW of Mandan Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
46.790, -100.910

Hail, Burleigh

When
June 15, 8:10 PM CST to 8:15 PM CST
Where
Burleigh County, 0.47 mi W of Menoken
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.820, -100.530

Heavy Rain, Burleigh

When
June 15, 9:27 PM CST
Where
Burleigh County, 3.6 mi NE of Bismarck
Reported by
Public
Coordinates
46.840, -100.720

A measured rainfall amount of 5.20 inches was reported.

Heavy Rain, Burleigh

When
June 15, 10:04 PM CST
Where
Burleigh County, 4.48 mi ESE of (Bis)bismarck Muni A
Reported by
NWS Employee
Coordinates
46.760, -100.660

A measured rainfall amount of 5.27 inches was reported.

Heavy Rain, Morton

When
June 15, 10:12 PM CST
Where
Morton County, 0.47 mi E of Mandan
Reported by
Trained Spotter
Coordinates
46.830, -100.890

A measured rainfall amount of 4.00 inches was reported.

Heavy Rain, Burleigh

When
June 15, 10:15 PM CST
Where
Burleigh County, 1.77 mi N of Bismarck
Reported by
Broadcast Media
Coordinates
46.826, -100.769

A measured rainfall amount of 2.56 inches was reported.

Heavy Rain, Burleigh

When
June 15, 11:15 PM CST
Where
Burleigh County, 1.73 mi NE of Ft Lincoln
Reported by
Public
Coordinates
46.840, -100.577

A measured rainfall amount of 7.20 inches was reported.

Heavy Rain, Burleigh

When
June 16, 2:30 AM CST
Where
Burleigh County, 7 mi E of Bismarck
Reported by
Public
Coordinates
46.800, -100.622

A measured rainfall amount of 10.20 inches was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168002, 168003, 168005, 168010, 168013, 168014, 168006, 168007, 168015, 168016, 168017, 168018, 168019, 168020.